Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had malaise and flu like symptoms. Electrolyte testing showed low sodium and potassium high, RBC low. Suggest?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
I have had general malaise and flu like symptoms persisting. My Dr. did some electrolyte testing (but not a full panel) and my sodium was low at 132 mmol/L but potassium at top of normal range at 5 mmol/L. My red blood cell count was slightly low. My Gamma GT was higher than normal range. ALT and AST were not done. ALP was done and was normal. Do you see any pattern to these results and if I had further bllod work what would you recommend it be?
Posted Sun, 29 Sep 2013 in Women's Health
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Could be related to liver; possibly alcoholism?

Detailed Answer:
Hello and welcome.

Thank you for writing in.

I shall surely help you with the interpretation of your current test results, so we can together find a link/pattern. The explanation is as follows:
- Low red blood cells (RBC): Usually low in conditions like malnutrition, spleen abnormalities or in association to some other underlying disease/infection/disorder
- Low sodium: Seen when there is diarrhea, fluid loss from the body, vomiting, etc.
- High Gamma-Glutamyl Transerase (GGT): Low in patients with alcoholism, liver disease, increased magnesium level

Currently the only link or pattern I see is possibly associated either with alcoholism or a liver condition. So if you do not mind me asking, are these your reports? Whether they are or not, do you know if the patient is a chronic alcoholic? If not, then we can assume this to be a liver condition; either primarily arising in the liver or secondarily affecting the liver. In such a scenario I would recommend ALT, AST, LDH, magnesium level and an abdominal ultrasound concentrating mainly on the liver and spleen.

I hope you found my response helpful. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Had malaise and flu like symptoms. Electrolyte testing showed low sodium and potassium high, RBC low. Suggest? 1 hour later
Hi Dr. Shoaib,

Thank you for your prompt and informative comments.

These are my reports. I don't think my alcohol intake is excessive, but I appreciate your opinion. So I will detail my intake for you and look forward to your comments

Over the last 10 weeks in an effort to lose weight and because i was having a lot of headaches, I reduced my wine consumption from 2 five ounce drinks per day to not drinking at all many days. I have recorded my reduced intake for the last 10 weeks and see that I have had 2 five ounce glasses of wine on 28 out of 70 days.

So in summary my previous habit was daily wine intake of 10 ounces, but that has been greatly reduced as detailed above, The blood work was done very recently, ie after my intake had been reduced for a number of weeks. and as a side note I have not lost any weight! I attribute that to the fact that I have been feeling so ill in general I am not doing my usual amount of walking and other activity.

I look forward to your reply.
Answered by Dr. Shoaib Khan 6 hours later
Brief Answer:
Liver condition to be confirmed first

Detailed Answer:
Hello once again XXXXXXX

Thank you for your reply and honesty, I greatly appreciate it.

From the information provided, it is indeed an improvement and most certain reduction of your wine/alcohol intake. But you should know that along with the quantity, the frequency of alcohol intake is what does most of the damage to the liver. Of course, I am hoping your previous frequency of alcohol intake has not had any repercussions on your liver, but this can only be seen with the help of the investigations mentioned in my previous response. We are not sure whether your liver is indeed affected or not, once a liver abnormality is confirmed, we can then look into the cause and treat it accordingly.

Do not worry XXXXXXX I am sure all will be fine soon. It is my humble request to get those investigations conducted and write back to me with the result. Do not worry, all your information is safe with me, and I am only here to help you, in every way possible. It would also help, if you could further reduce your wine intake for a while. Thank you.

May god bless you with good health in abundance.
Above answer was peer-reviewed by
Follow-up: Had malaise and flu like symptoms. Electrolyte testing showed low sodium and potassium high, RBC low. Suggest? 1 hour later

Thanks so very much for your prompt and very helpful reply.

I have an appointment for follow-up with my family Dr. at the end of the coming week. When I let him know I continue to feel so unwell I hope he will want to do the further testing you suggest. I am happy to keep in touch with you to let you know what's happening with me medically.

But in the meantime I do have a few more questions.

Could you give me your opinion on some over the counter medications I take. As background I usually find it difficult to fall asleep due to the pain of fibromyalgia (also trouble getting back to sleep when I wake in the night). At one time I would use a sleeping pill on especially bad nights but I stopped that as I did not like the side effects. Recently my Dr. has said he would put me on Lyrica but I would like to avoid that as I have read it also has many side effects. So I have been taking the following before bed. 2 extra strength Muscle & Back pain relief - Kirkland brand (from Costco). They each contain 500 mg. of Tylenol & I'm wondering if that could affect my liver function too? If you think that is too much Tylenol I don't know what to take instead.

Thanks for your help and God bless you too.
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Tylenol for the long-run shoul be avoided

Detailed Answer:
Hello once again.

I am glad I could be of assistance, and it would be my pleasure to assist and guide you through the rest of your medical diagnosis, treatment, recovery, etc.

As for your fibromyalgia, the pain can get quite intense and excruciating at times. For this reason more accurate and effective medications like lyrica are used; but you are quite right about the side effects, although not everybody experiences the same.

As for the tylenol, tylenol is considered to be quite mild, although you are taking a high dosage of the same. Pain killers whether mild, moderate or severe can all affect the liver in the long run. Although tylenol is mild, doctor's prefer not keeping their patients on pain killers for long, so eventually it would be best for your general health to avoid pain killers in the long run.

I hope I have succeeded in explaining things to you in a manner you best comprehend. Please feel free to write back to me for any further clarifications, or if I have not explained things well enough. Wishing you lots of luck for your next GP consultation.

God bless.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor